PDA

View Full Version : Be careful with antibiotics



ritzbit2
06-22-2012, 01:30 PM
Well being on Cellcept and Medrol this past winter I seemed to pick up more bugs than usual and was on antibiotics a few times. So I was more susceptible to picking up germs so was on more antibiotics than usual. Welllll because of this I now have something called C. Diff which is terribly unpleasant and giving my stomach issues for months and I just kept putting it off because the stomach issues would come and go. The antibiotics killed off the good bacteria in my stomach and so this bad stuff, C. Diff, basically took over in a sense. Being that I had a weakended immune system apparently made it easier for this too happen to. So my advice even if like 3 months after taking an antibiotic and your on immune suppressing stuff get checked for this. I have lost 6lbs since March because I haven't been eating right because I get full so quick and then half the time have terrible diarrhea.

SleepyInSeattle
06-22-2012, 01:58 PM
Double-check everything with your doctor, of course, but whenever I have to take antibiotics I always take a double dose of pre/pro-biotics every day as well as drinking "Good Belly" juice in the morning. If you can eat dairy (I can't...), eating yogurt or drinking kefir will help keep your gut flora in balance.

Not saying it'll prevent this problem, but it might help.

ritzbit2
06-22-2012, 03:14 PM
Are you on cellcept or Medrol too? My doc said he has to ask my rheum before he tries probiotics because he said he isn't sure if its safe for me to take them while on the immune suppressing stuff. I've been trying to eat yogurt to help. He said that would probably help some but not as much as a probiotic would.

SleepyInSeattle
06-22-2012, 03:51 PM
No - I'm on Plaquenil, prednisone, and Methotrexate (which is also an immunosuppresant)...and have no problem with probios....but definitely ask your doc. From what I know of them, I can't imagine it would be a problem - particularly because all they do is repopulate your guts with the same (good, healthy) organisms that the antibiotics and medications kill off, but you never know - it's always safer to ask first. I went on them to begin with on doctors' advice.

Years back I had CHRONIC U.T.I.'s for YEARS - I was on some stupid antibiotic at least once a month, usually twice. Then I was on them daily to try to prevent the infections - but I was ALWAYS fighting yeast infections because the antibiotics killed off all the good stuff. Once I went on double-strength probios (and laid off the sugar) the yeast problem slowly disappeared and never came back. I know that's not the same thing, but the root cause - digestive flora imbalance - is the same. My digestion also got a ton better after using the probios.

That C.difficile stuff is nothing to mess around with....it's really scary. I hope you can get it under control soon!!!!

steve.b
06-23-2012, 03:52 AM
my stomach issues we also from a similar means.

i have been able to finalise them.
i needed to completely drain my body of all bugs, and then replenish it with good bugs.

i now have no more ibs issues at the moment.

my doctor explained it to me as this.....
when we take our medications,
they destroy all of the bugs in our gut.
unless we replace the bugs in our gut, bad ones will develop.
as this happens each and everyday, slowly the % of bad bugs gets to high.
we get ibs.

i take pro biotics in a tablet form every day.
and i periodically destroy the bad bugs.

this is working well for me at present.
before i was on this i was going to the toilet about 20 times a day,
and in severe pain.

please see your doctor about this.

ritzbit2
06-23-2012, 10:00 AM
My GP seems to not want to give them to me until my rheum gives the ok because they're something that is like boosting your immune system so he said he wasn't sure if that would mess with what the immune suppressants are trying to do. He isn't very familiar with most of my meds so he doesn't want to do anything until she says its ok I think. For now I'm starting on some antibiotic called like Flagly(?) or something like that to kill off the C. Diff. 3x a day for 2 weeks. Woooo lol

magistramarla
06-24-2012, 10:13 PM
Hi Ritz,
I'm glad that you finally got this figured out. I agree with Sleepy and Steve - I take a probiotic and my rheumy never had a problem with it.
Your GP is being careful though, and that's good. I also eat Greek yogurt almost every day. Greek yogurt has the most protein and less sugar and additives than the thin and runny stuff. We've found that Chobani is the most like what we were served in Greece.
I hope that you start feeling better.
Hugs,
Marla

lacey50
06-26-2012, 01:25 PM
Ritz,

My daughter has had c-diff, believe me when I say it is nothing to mess with. She was extremely ill. I realize everyone is different and react differently to infections, but this is a serious bacterial infection' it can destroy your intestines. She has had to take large doses of probiotics, to get the good bacteria into and staying in her system. She had to be on flagyl for months at a time and then on another stronger yet antibiotic to kill it. Finally it seems to be under control now and the doctors feel it will stay controlled, but have told her NEVER to take antibiotics again, unless it is a matter of live or death. Don't mess around with this, talk with all your doctors and make sure they get you on the proper treatment to get your gut healthy again.
Sue

ritzbit2
06-26-2012, 04:55 PM
I'm seriously so miserable right now. I tried calling my doctor but he wasn't in the office today so I have to wait til tomorrow for more help. I barely slept last night because my stomach hurt so bad, which made things worse because now my whole body hurts like hell. Tried to get up this morning and literally all my muscles were hurting so bad. This was supposed to be my last week to have fun before my summer class starts next Monday :(

magistramarla
06-28-2012, 01:57 PM
Ritz,
Have you talked to your doc by today? Lacey's info was rather scary. I hope that you question all of your docs about this.
Hugs,
Marla

ritzbit2
06-28-2012, 03:10 PM
I have had a really rough past few days. Playing phone tag with all my doctors because my body is just spazzing out. My muscles feel like someone is ripping them apart and I have a sore throat to boot. They had me go up to the hospital to get some blood work done and are testing to see if maybe I picked up strep from all the in and out at the offices the past week or so. Still haven't gotten this new medicine and I really don't know why. I am seriously going to kill people if they don't get this taken care of by tonight. How long does it seriously take to get an antibiotic? They said they were calling it in yesterday since I'm resistant to the one they had me on but it needed some kind of special approval before my pharmacy would fill it. I've never had that happen before. They said it should be taken care of today. I called the pharmacy earlier and they said I still couldn't get it so I told them to make a note in the computer to call me when I can so I don't have to keep calling to check on it.

I almost cried trying to put on sweatpants this morning if that doesn't give you a good idea of how bad my muscles hurt right now ugh

ritzbit2
06-28-2012, 06:18 PM
Oh and does anyone know if lymph count of 7 when the normal range is 34-42, and lymph absolute count of 0.73 when the normal range is 1.20-5.20 is from the bacteria or from lupus? I have read online that both can cause it. My SEGS level is high (89 with normal range 40-70) and neutrophil absolute is high also (9.14 with noraml range 1.80-8.00). Hoping that the fill in rheum at the office will have some answers for me tomorrow morning. My rheum wasn't there today and wont be there tomorrow and my regular doc was concerned about the muscle pain and told me to talk to them first. The nurse said she thinks I have strep? I guess its possible because I've been to the doc alot lately but I've never had muscle pain like this. I get muscle weakness a lot but not pain like this.

jmail
07-03-2012, 07:57 PM
I had a reaction to levaquin, ritzbit2, and that attacked the nerves and muscles, though I didn't realize it until it had my lungs in a tizzy. I was getting some really wierd muscle twitches and neuropathy. Antibiotics are a necessity for folks like me with a comprimised immune system, and probably more so with folks taking immuno-suppressant drugs. As has been mentioned, paying attention to what your body does with certain antibiotics is important, and so is replenishing the intestinal system with pro-biotics. Elimination of sugar when you're on an antibiotic can help, and really, we should eliminate or reduce the amount we intake anyway. I'm not sure of the lymph count you're referring to there. Is that the amount of reaction your lymph system is putting out? and you're wondering if the reaction you're experiencing is caused by either the lupus or the antibiotics or the bacteria? I would think the bacteria or lupus would raise the number, but I don't know its significance (the test, that is). Going by the other numbers, you're reacting to an infection, and the inflamation is up. I'm not much help on the tests, and get very confused when the doc puts the papers with my results in front of me. When he/she first explains things, I'm fine. Two seconds later, I've already forgotten, in spite of all the margin notes... tic